Montana, 2012Damaging Wind in Montana, July 6, 2012
July 6, 2012 · NWS TFX · 1 event in 1 county or zone
A severe thunderstorm over Cascade County generated strong outflow winds as it passed through Central Cascade County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm over Cascade County generated strong outflow winds as it passed through Central Cascade County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 6, 1:49 PM MST, 2 hours 36 minutes earlier.
Area forecast discussion, Jul 6, 1:49 PM MST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
249 PM MDT FRI JUL 6 2012
.DISCUSSION...
THIS AFTERNOON THROUGH SUNDAY EVENING...FAIRLY QUIET CONDITIONS THIS
AFTN AS WESTERN FLANK OF THE STRONG HIGH PRESSURE CENTERED OVER THE
MIDWEST STATES BEGINS TO EXPAND INTO OUR REGION. AS NOTED IN THIS
MORNINGS UPDATE...THE FLOW OF MONSOONAL MOISTURE HAS DRIFTED INTO
COLORADO/ERN WYOMING BUT A NARROW RIBBON OF PACIFIC MOISTURE CUTTING
ACROSS WESTERN MT IS CLOSE ENOUGH TO SET OFF VERY SPOTTY SHOWERS...
WITH A FEW WEAK SHORT-LIVED THUNDERSTORMS...MAINLY FROM HELENA/BUTTE
EAST TO LEWISTOWN. EXPECT ANY PRECIPITATION AMOUNTS FROM THIS
ACTIVITY TO BE A FEW HUNDREDTHS AT BEST WITH THE CELLS DISSIPATING
QUICKLY LATER THIS EVE. FORECAST MODELS STILL IN VERY GOOD
AGREEMENT THAT THE UPPER RIDGE WILL CONTINUE TO STRENGTHEN...WITH
THE RIDGE AXIS BECOMING ESTABLISHED RIGHT THRU CENTRAL MT DURING THE
WEEKEND. THIS WILL ALLOW FOR A STEADY WARMUP OF AFTN TEMPERATURES
WITH UPPER 80S TO LOW 90S TOMORROW AND LOW-MID 90S ON SUNDAY. THE
MONSOONAL MOISTURE GRADUALLY REDEVELOPS AS WELL LEADING TO
ISOLATED AFTN/EVE THUNDERSTORMS EACH DAY...WITH MODELS SHOWING
SLIGHTLY BROADER COVERAGE OF STORMS ON SUNDAY. WITH FORECAST
PRECIPITABLE WATER VALUES ONLY IN THE 0.5 TO 0.8 INCH RANGE...THE
CONVECTIVE ACTIVITY WILL LIKELY BE A MIX OF WET AND DRY STORMS.
WINDS WILL REMAIN LIGHT AND VARIABLE THRU THE WEEKEND.
WARANAUSKAS
SUNDAY NIGHT THROUGH SATURDAY...VARIABLE STRENGTH HIGH PRESSURE WILL
REMAIN OVER THE REGION FOR THE LONG TERM PERIOD. SCATTERED MOISTURE
ASSOCIATED WITH MONSOONAL FLOW WILL SPREAD INTO THE AREA FROM THE
SOUTH. THIS WILL PRIMARILY AFFECT SOUTHWEST MONTANA WHERE BEST
INSTABILITY WILL EXIST...HOWEVER THERE WILL ALSO BE CHANCES FOR
SHOWERS AND THUNDERSTORMS IN CENTRAL AND NORTH-CENTRAL MONTANA AS
DISTURBANCES TRAVERSE THROUGH THE FLOW. CONFIDENCE IS LOW REGARDING
THE TIMING AND PLACEMENT OF DISTURBANCES AS ANY ACTIVITY LOOKS TO BE
QUITE SHOWERY AND SCATTERED IN NATURE. AS A RESULT...HAVE KEPT
SLIGHT CHANCE TO CHANCE POP THROUGHOUT THE FORECAST PERIOD AS MODEL
AGREEMENT IS SPOTTY AT BEST. THAT BEING SAID...HIGHER TERRAIN CAN
EXPECT THE MOST CONVECTIVE ACTIVITY POTENTIAL BEFORE SOME CELLS MOVE
OUT OVER THE PLAINS AND VALLEYS. WINDS WILL VARY IN DIRECTION BUT BE
GENERALLY LIGHT. AFTERNOON HIGH TEMPERATURES WILL RANGE FROM THE
UPPER 80S TO MID 90S WITH MON AND TUE LIKELY THE WARMEST. OVERNIGHT
LOWS WILL BE IN THE LOW 50S TO LOW 60S THROUGH THE PERIOD.
&&
.AVIATION...
UPDATED 1740Z.
VFR CONDITIONS WILL GENERALLY PREVAIL AT ALL TAF SITES THROUGH THE
PERIOD. THE ONLY EXCEPTION WILL BE THE CHANCE FOR AN ISOLATED
THUNDERSTORM LATE THIS AFTERNOON THROUGH THIS EVENING OVER CENTRAL
AND SOUTHWEST MONTANA. ANY THUNDERSTORM ACTIVITY SHOULD BE SHORT
LIVED AND FAIRLY WIDELY SCATTERED. EXPECT MOSTLY DRY CONDITIONS
AFTER 07Z SATURDAY...BUT MORE STORMS ARE POSSIBLE ONCE AGAIN DURING
THE AFTERNOON HOURS ON SATURDAY. BRUSDA
&&
.FIRE WEATHER...
HIGH PRESSURE RIDGING RETURNS IN EARNEST THIS WEEKEND...BEGINNING AN
EXTENDED PERIOD OF THE WARMEST/DRIEST CONDITIONS OF THE SEASON SO
FAR. FIRE DANGER WILL GRADUALLY INCREASE AS ALL FUEL TYPES CONTINUE
TO DRY OUT WITH FINE FUELS QUICKLY APPROACHING OR REACHING CURED
STATUS OVER THE NEXT FEW DAYS. EXPECT MINIMUM HUMIDITIES TO DROP
INTO THE UPPER TEENS TO LOW 20S PERCENT RANGE ON SAT WITH MID-
UPPER TEENS BECOMING MORE WIDESPREAD ON SUN. HOWEVER...WITH LIGHT
WINDS IN THE FORECAST...FIRE WEATHER HEADLINES ARE NOT ANTICIPATED
AT THIS TIME. MONSOONAL MOISTURE ALSO INCREASES OVER THE REGION
BRINGING BROADER COVERAGE OF THUNDERSTORMS FROM SAT INTO EARLY
NEXT WEEK. FORECAST MODELS INDICATE THAT THE STORMS WILL BE A MIX
OF DRY/WET TYPES...RESULTING IN AN INCREASED THREAT OF LIGHTNING
STARTS AND HOLDOVERS. WARANAUSKAS
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 55 88 59 91 / 10 20 20 20
CTB 50 85 54 89 / 10 10 10 10
HLN 58 91 60 93 / 20 20 20 20
BZN 51 89 51 91 / 20 20 20 20
WEY 40 82 41 85 / 20 30 20 20
DLN 51 88 53 91 / 20 20 20 20
HVR 56 90 59 93 / 10 10 20 20
LWT 55 84 57 87 / 10 20 20 20
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...WARANAUSKAS
LONG TERM...GUSTAFSON
AVIATION...BRUSDA
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 6, 2:44 AM MST, 13 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
344 AM MDT FRI JUL 6 2012
MTZ008>015-044>055-070945-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
344 AM MDT FRI JUL 6 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Thunderstorm Wind, Cascade
- When
- July 6, 4:25 PM MST to 4:55 PM MST
- Where
- Cascade County, 1.4 mi SSW of (Gtf)great Falls Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.461, -111.382
Wind gust to 55KT (63MPH) reported at the NWS Great Falls Forecast Office causing damage to a utility pole.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Kentucky, July 6, 20121 death · 1 event
- Hail and Damaging Winds in Arkansas, July 6 to 8, 2012$611,000 · 1 in hail · 29 events
- Hail and Damaging Winds in Georgia, July 6, 2012$486,000 · 1.75 in hail · 10 events
- Damaging Winds and Lightning Strike in Tennessee, July 6, 2012$224,000 · 58 kt wind · 17 events
- Hail and Damaging Winds in North Carolina, July 6, 2012$48,000 · 1.75 in hail · 17 events
- Damaging Winds in North Dakota, July 6, 2012$60,000 · 61 kt wind · 4 events
- Hail and Damaging Winds in Kentucky, July 6, 2012$50,000 · 61 kt wind · 3 events
- Flash Flood in Colorado, July 6, 2012$40,000 · 1 event
- Damaging Winds in Michigan, July 6, 2012$20,000 · 52 kt wind · 2 events
- Hail and Damaging Winds in Alabama, July 6, 2012$16,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Indiana, July 6, 20121 in hail · 12 events
- Damaging Wind in Missouri, July 6, 20121 injured · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398247.